Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
689267 tn?1235245349

ativan and xanax.....

I am now alittle over 3 weeks off tramadol, and still battling with w/d somewhat. My question, however, is about ativan.
I took xanax about 15 years ago for anxiety until it turned on me and my panic attacks actually became more frequent.  My dr. then switched me to ativan. I have taken it ever since, and now that I am off tram, I am thinking about going off that as well. I am scared to because I am afraid of the panic getting worse. I will say that ativan has helped me personally thru the tram nightmare. I was already on it, and didnt want to stop them both at the same time. Of course, my dr. says it is perfectly safe to keep taking (just like tram-ha ha). I was diagnosed 17 years ago with generalized panic and anxiety disorder, and have tried lots of meds to control it.  Ativan seems to be the one that works for me. My question is- I know the harsh reality of xanax (horrible w/d, etc.), but is it the same for ativan?
I never hear anyone talk about it on here, so I have no idea what I am up against. I take 3-4 mgs. a day. Mainly early evening and then to help with sleep.  Or, should I stay on it since it is working?  Thanks for any advice!
4 Responses
Avatar universal
if it's working for you,do't fix whats not broke.you have a legetiment reason for staying on the ativan.good job with the tramadol that can be tough.ativan will be much better in my opinion than xanax.
Avatar universal
my two cents is try tapering ,  using other aids, like amino acids ,  calms , etc.  melatonin for sleep.   my brother who is mentally disabled was given both of these drugs.  he was an angry ,  irritable person.  he was taken off of them and he is a new person altogether.  so there may be something to look forward to.  perhaps it is like tram in that it causes problems that you then feel must be fixed by the drug.
511524 tn?1266353534
ativan(lorazepam) is very similar benzodiazepine in chemical structure and in its effects to alprazolam(xanax) and also shares the same abuse, dependence, and addiction liability. i was taking originally 6mgs a night for insomnia and panic attacks starting at the early evening and taking it up to going to bed. i gradually tapered down from 6mgs to 1mgs over three months, and then my psychiatrist switched me over to hydroxyzine(atarax), which is an old anti-histamine that actually has muscle relaxant, anti-anxiety, euphoric effects..it also is used commonly(i used to too) abused for potentiating opiates(vicodin,oxycontin,percocet,tramadol,heroin, etc.).it can actually potentiate an opiate by almost 50%, although on its own it creates relaxation and a mild euphoria it is generally accepted as having no abuse potential or addiction potential and is currently unscheduled, but that really doesnt say too much seeing as tramadol isnt schedule either...i also took tramadol when i tried detoxing on my own from a nasty addiction to Oxycontin/Heroin, i was actually able to stay clean for 2 and half months, but eventually relapse.i didnt experience any wd's from the tramadol when i didnt take it, and i still felt a good majority of the wd's from the oxys and H even after taking tramadol...i was also given lorazepam when i finally asked for professional help and went to a hospital for detox off of opiates, it was given at .5mgs every 1/2 hr., but while heavily addicted to OC's and Heroin I was also abusing very frequently xanax, valium, and klonopins, and any other benzo i could snort or take to enhance effects or help during wd's, so my tolerance was sky high..but they had to follow protocol(ugh)....tramadol is fairly new and is about as potent and has the addictive potential equal to codeine, whcih is fairly low..but the difference between the two is that tramadol also acts as a rapidly short acting SSRI(a type of Anti-depressant), so if taken for a long time and in large doses it can cause seizures and/or convulsions, along with some other mild opioid/anti-depressant withdrawal effects..
in your situation if you want to get off of lorazepam i would talk to your doctor and start a taper plan, your at 4 so over the course of 2-4 mths whatever your body feels comfortable with taper down .5 every week/every other week, dont put yourself into any discomfort, take it slow and go at the pace your body can handle it..you should be fine if u take it slow..if you start having problems in the low dose area like at 1mg-.5mgs, talk to your doc and try and switch to a long acting benzo like valium or librium, where 1mg of ativan is equal to 10mgs of valium, since valium/librium is long acting theya re easier to taper off of, you shouldnt have to switch to a long acting benzo but if you do those are the easiest to come off of and with ease youll be off all benzos all together within 4 mths and without causing major anxiety and panic attacks
689267 tn?1235245349
thank you guys. I have been checking here so much for any answers. This helps a lot.
I do want to taper off, or at least down for now.  My depression is at an all time low, but I think part of it is physical synptoms I am still having from tram.w/d.
Maybe ativan is making it worse. I also take a low dose of zoloft.  Boy, I would love to go off all of it.
Thanks again, suzipen
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.